Hail, Clay
- When
- April 22, 6:11 PM CST
- Where
- Clay County, Bellevue
- Measured
- 0.88 in hail
- Reported by
- AMATEUR RADIO
- Coordinates
- 33.633, -98.017
4 hail, 1 flash flood, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before the first event at Apr 22, 3:05 PM CST, 3 hours 6 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORMAN OK 405 PM CDT THU APR 22 2004 .DISCUSSION... A COMPLICATED MESS WILL DEVELOP TONIGHT ACROSS OKLAHOMA AND NORTH TEXAS. THE STORMS THAT FORM THIS EVENING WILL BE MOST LIKELY OVER OUR EAST-CENTRAL AND SOUTHEAST COUNTIES... AND WILL LIKELY LEAVE BEHIND AN OUTFLOW BOUNDARY THAT WILL PROBABLY SHOVE THE STATIONARY FRONT SOUTH TOWARD THE RED RIVER. ADDITIONAL STORMS ARE LIKELY TO FORM IN NEW MEXICO AND COLORADO... THEN PROPAGATE EAST AS AN MCS OVERNIGHT. HEAVY RAIN WILL BE LIKELY FROM MANY OF THESE STORMS... AND WE DID CONSIDER A FLASH FLOOD WATCH OVERNIGHT INTO FRIDAY IN NORTH-CENTRAL OKLAHOMA. THIS SITUATION WILL NEED TO BE WATCHED CLOSELY THIS EVENING AND OVERNIGHT IN CASE SUFFICIENT RAIN FOR FLOODING BECOMES LIKELY. AT ANY RATE... THE RESULTS OF CONVECTION TONIGHT WILL MAKE A BIG DIFFERENCE TO THE FORECAST FOR FRIDAY AND FRIDAY NIGHT. WE HAVE MADE THE FORECAST FOR FRIDAY ACCORDING TO THE ASSUMPTIONS STATED ABOVE... AND EXPECT QUITE A TEMPERATURE GRADIENT NEAR THE SOUTHERN BOUNDARY OF OUR FORECAST AREA BY AFTERNOON. STORMS ARE ONCE AGAIN LIKELY TOMORROW... BUT THE EXACT POSITION WILL BE DIFFICULT TO PINPOINT UNTIL AFTER TONIGHT. WE HAVE ALSO SLOWED DOWN THE CLEARING OF PRECIPITATION SATURDAY INTO SUNDAY... AS THE EASTWARD PROGRESS OF THE STORM SYSTEM LOOKS LIKE IT WILL BE SLOWER THAN PREVIOUSLY EXPECTED... AND LINGERING LOW-LEVEL MOISTURE SHOULD BE SUFFICIENT TO SUPPORT CONTINUING PRECIPITATION. CLEARING AND COOLER WEATHER IS FINALLY DUE TO ARRIVE ON SUNDAY AS HIGH PRESSURE SETTLES INTO THE REGION. RETURN FLOW WILL BEGIN BY MID-WEEK... BUT MOISTURE WILL PROBABLY NOT BE SUFFICIENT FOR PRECIPITATION UNTIL AT LEAST FRIDAY. && .PRELIMINARY POINT TEMPS/POPS... OKLAHOMA CITY OK 58 67 52 67 / 50 50 60 40 HOBART OK 56 64 49 66 / 50 60 50 30 WICHITA FALLS TX 61 75 55 68 / 30 60 50 40 GAGE OK 47 55 43 60 / 60 80 40 10 PONCA CITY OK 53 63 49 65 / 60 80 60 40 DURANT OK 66 78 60 71 / 30 70 60 50 && .OUN WATCHES/WARNINGS/ADVISORIES... OK...NONE. TX...NONE. && 23
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE NORMAN OK
323 PM CDT THU APR 22 2004
OKZ004>048-050>052-TXZ083>090-231200-
THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.
.DAY ONE...THIS AFTERNOON AND TONIGHT...
THUNDERSTORM OUTLOOK...
THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS OVER PARTS OF
CENTRAL AND EASTERN OKLAHOMA...AND A SLIGHT RISK OF SEVERE
THUNDERSTORMS OVER THE REMAINDER OF OKLAHOMA...AND WESTERN NORTH
TEXAS.
LOCATION...
THE MODERATE RISK AREA IS ALONG AND EAST OF A LINE FROM CHANDLER...TO
SHAWNEE...PAULS VALLEY...AND GRADY OKLAHOMA...TO BELLEVUE TEXAS. THE
SLIGHT RISK AREA IS WEST AND NORTH OF THE MODERATE RISK AREA.
TIMING...
SEVERE THUNDERSTORMS IN THE MODERATE RISK AREA ARE MOST LIKELY
FROM 3 TO 9 PM. SEVERE THUNDERSTORMS IN THE SLIGHT RISK ARE MOST
LIKELY FROM 9 PM THROUGH TONIGHT.
IMPACTS...
HAIL TO THE SIZE OF BASEBALLS...AND WINDS TO 70 MPH...ARE EXPECTED
IN THE MODERATE RISK AREA. ALTHOUGH THE PROBABILITY OF SUPERCELLS IS
HIGH...THE RISK OF TORNADOES IS LOW. IN THE SLIGHT RISK AREA...HAIL
TO THE SIZE OF QUARTERS IS EXPECTED.
RECOMMENDED ACTIONS...
EMERGENCY MANAGEMENT AND STORM SPOTTER GROUPS SHOULD BE PREPARED FOR
SEVERE WEATHER OPERATIONS THROUGH TONIGHT.
DISCUSSION...
A DEVELOPING SURFACE TROUGH ALONG THE WESTERN EDGE OF THE MODERATE
RISK AREA WILL BE FOCUS FOR SCATTERED THUNDERSTORM DEVELOPMENT
THROUGH THE AFTERNOON AND EVENING...BEFORE SHIFTING EAST OF THE AREA.
A MODERATELY UNSTABLE AIRMASS...ALONG WITH AMPLE VERTICAL WIND SHEAR
WILL SUPPORT A HIGH LIKELIHOOD OF SUPERCELLS...WITH AVERAGE STORM
MOTION EAST AT 20 MPH. LIKE WEDNESDAY...THE LARGEST CONCERN WILL BE
FOR VERY LARGE AND DAMAGING HAIL...AND STRAIGHT LINE WINDS NEAR 70
MPH. DUE TO WEAK LOWER LEVEL WIND SHEAR...THE TORNADO POTENTIAL WILL
BE LOW...BUT IT IS NOT ZERO.
A SECOND ROUND OF SEVERE WEATHER IS EXPECTED TO DEVELOP FROM LATE
EVENING THROUGH TONIGHT ACROSS THE WESTERN AND NORTHERN HALVES OF
OKLAHOMA. A STRONG UPPER JET APPROACHING THE AREA...WILL ALLOW THE
LOW LEVEL JET TO DEVELOP AND STRENGTHEN TOWARD MIDNIGHT. THIS SHOULD
ALLOW NEW THUNDERSTORMS TO DEVELOP OVER THE AREA...WITH LARGE HAIL
THE PRIMARY CONCERN. ADDITIONAL THUNDERSTORMS ARE EXPECTED TO
DEVELOP OVER COLORADO...NEW MEXICO...AND THE OKLAHOMA...TEXAS
PANHANDLES...DUE TO STRONG UPSLOPE FLOW...AND WILL BEGIN TO MOVE
INTO WESTERN OKLAHOMA AND POSSIBLY WESTERN NORTH TEXAS LATE TONIGHT
OR EARLY FRIDAY MORNING. LARGE HAIL WILL BE THE PRIMARY CONCERN WITH
THESE STORMS AS WELL.
THIS OUTLOOK HAS BEEN UPDATED TO REMOVE OKLAHOMA CITY...LAWTON...AND
WICHITA FALLS...FROM THE MODERATE RISK AREA...DUE TO THE AXIS OF
INSTABILITY AND LOWER LEVEL CONVERGENCE SHIFTING EAST OF THE THESE
CITIES.
PROBABILITY TABLE...
VALID THROUGH 700 AM CDT FRIDAY APR 22.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
NWS NORMAN COUNTY WARNING AREA...100 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...100 PERCENT.
OTHER HAZARDOUS WEATHER...
TORRENTIAL RAIN MAY ACCOMPANY THUNDERSTORMS THIS AFTERNOON...DUE TO
SLOW MOVEMENT...AND OR REPEATED ROUNDS OF HEAVY RAIN FROM ADDITIONAL
THUNDERSTORMS OVERNIGHT.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...
THUNDERSTORM OUTLOOK...
THUNDERSTORMS ARE EXPECTED BE ONGOING FRIDAY MORNING ACROSS PORTIONS
OF WESTERN AND NORTHERN OKLAHOMA...AND WESTERN NORTH TEXAS. SOME OF
THESE STORMS MAY BE ACCOMPANIED BY LARGE HAIL. OUTFLOW BOUNDARIES
PRODUCED BY THESE THUNDERSTORMS WILL HAVE A LARGE INFLUENCE ON THE
POSITION AND STRENGTH OF THE FRONTAL BOUNDARY CURRENTLY OVER THE
AREA. A POSSIBLE SCENARIO INCLUDES RAIN AND THUNDERSTORMS FROM
OVERNIGHT AND FRIDAY MORNING ACTIVITY...PRODUCING OUTFLOW BOUNDARIES
THAN REINFORCE THE FRONTAL BOUNDARY CURRENTLY OVER THE AREA...AND
PUSH IT FARTHER SOUTH THAN CURRENTLY FORECAST. THIS WOULD CONFINE
THE LIKELIHOOD OF ADDITIONAL SEVERE THUNDERSTORMS FRIDAY AFTERNOON
TO EXTREME SOUTHERN OKLAHOMA AND WESTERN NORTH TEXAS.
ADDITIONAL SEVERE WEATHER MAY OCCUR FRIDAY NIGHT AND SATURDAY.
OTHER HAZARDOUS WEATHER...
NONE.
THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT 7 AM
FRIDAY.
JAMESSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORMAN OK 422 PM CDT THU APR 22 2004 OKZ045-TXZ090-222130- CLAY TX-JEFFERSON OK- 422 PM CDT THU APR 22 2004 ...SIGNIFICANT WEATHER ADVISORY... THIS SIGNIFICANT WEATHER ADVISORY IS FOR CLAY AND JEFFERSON COUNTIES. STRONG THUNDERSTORMS HAVE DEVELOPED OVER THE LAST 15 MINUTES ACROSS SOUTHEAST CLAY COUNTY AND NEW STORMS ARE DEVELOPING OVER SOUTHERN JEFFERSON COUNTY. SOME STRENGTHENING IS LIKELY AND WARNINGS MAY BE REQUIRED. SIX
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORMAN OK 439 PM CDT THU APR 22 2004 OKZ030-031-222200- POTTAWATOMIE OK-SEMINOLE OK- 439 PM CDT THU APR 22 2004 ...SIGNIFICANT WEATHER ADVISORY... THIS SIGNIFICANT WEATHER ADVISORY IS FOR POTTAWATOMIE AND SEMINOLE COUNTIES. STRONG TO SEVERE THUNDERSTORM HAVE DEVELOP QUICKLY AND ADDTIONAL THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER POTTAWATOMIE AND SEMINOLE COUNTIES WITHIN THE HOUR. PEOPLE IN POTTAWATOMIE AND SEMINOLE COUNTIES SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER CONDITIONS. SIX
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORMAN OK 459 PM CDT THU APR 22 2004 OKZ045-046-050-222215- CARTER OK-JEFFERSON OK-LOVE OK- 459 PM CDT THU APR 22 2004 ...SIGNIFICANT WEATHER ADVISORY... THIS SIGNIFICANT WEATHER ADVISORY IS FOR CARTER...JEFFERSON AND LOVE COUNTIES. THUNDERSTORMS ARE CONTINUE TO DEVELOP ACROSS EASTERN JEFFERSON AND FAR SOUTHEAST CLAY COUNTY THIS AFTERNOON. THE STORMS ARE MOVING TO THE NORTHEAST AT 15 MPH. STORM INTENSITY IS INCREASING AND SEVERE WEATHER MAY DEVELOP RAPIDLY. PEOPLE IN CARTER...JEFFERSON AND LOVE COUNTIES...INCLUDING THE CITY OF ARDMORE...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER CONDITIONS. SIX
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
613 PM CDT THU APR 22 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0608 PM HAIL 5 SW SEMINOLE 35.18N 96.74W
04/22/2004 1.00 INCH SEMINOLE OK AMATEUR RADIO
HAIL REPORTED ON STATE HIGHWAY 59, 3 MILES WEST OF STATE
HIGHWAY 99
&&
KTPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
617 PM CDT THU APR 22 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0615 PM HAIL SEMINOLE 35.23N 96.67W
04/22/2004 0.88 INCH SEMINOLE OK AMATEUR RADIO
&&
JLPPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
624 PM CDT THU APR 22 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0622 PM HAIL 1 S SEMINOLE 35.21N 96.67W
04/22/2004 1.75 INCH SEMINOLE OK AMATEUR RADIO
&&
KTThe Altus AFB radar (KFDR), 120 km away, was scanning. The volume nearest the first event began at 00:11 UTC.
4 hail, 1 flash flood. Local standard time, as filed.
During the evening of April 22 and early morning of April 23, a thunderstorm formed ahead of a front and near another surface boundary. The thunderstorm remained nearly stationary over extreme southern Clay County in western north Texas, producing flash flooding near Bellevue, TX. Emergency management officials closed Highway 287 about 1 mile south of Bellevue after floodwaters overtopped the highway at 8:20 pm CDT on April 22, and floodwaters as deep as 3 feet were seen 2 miles northeast of Bellevue at 12:30 am CDT on April 22. Storm total rainfall amounts in southern Clay County topped 5 inches in some places.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2004Every state in 2004This day in weather historyWarnings in Texas, April 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5390425, 5390426, 5390427, 5390429, 5390428.